Allopurinol side effects go away?

Gout Support Home Page Forums Please Help My Gout! Gout Treatment Allopurinol side effects go away?

This topic contains 26 replies, has 6 voices, and was last updated by Avatar of KeithTaylor KeithTaylor 1 year, 3 months ago.

Viewing 9 posts - 1 through 9 (of 27 total)
  • Author
    Posts
  • #2968
    Avatar of cjeezy
    cjeezy
    Participant

    Now that I’ve started 200mg of the drug, I’m very fatigue and things seem a bit hazy/foggy. I also have shortness of breath (for example, when I was walking and talking on the phone it felt like I was out of breath a bit). Has anyone else experienced this and do allopurinol side effects go away? Does your body gets use to the drug?

    #5571
    Avatar of cjeezy
    cjeezy
    Participant

    Just realized that I already had a similar post to this. Oh well, l feel so crappy now I just forgot. Maybe someone will come along and say their symptoms went away. Anyways, I’m still hoping this has something to do with me quitting smoking and not the drug because I want to take it! Last 3 home readings on 200mg were 5.1-5.7.

    #5572

    Yes, I felt side effects when my doctor put me on 300 mg on day 1. I was fatigued with very less energy. I reduced it to 150 mg from day 2 and continued for appox 4 weeks. Then I increased it to 200 mg for last 2 weeks. I have been taking it for appox 6 weeks now. Last reading of Uric acid was 6.3 in the afternoon test after 1 week of 200 mg. I am getting it tested again tomorrow to see if the value is above 6.0 and if the dose should be increased to 300 mg.

    On some days, I feel very lethargic and drowsiness, which continues for few hours at times. I am unable to link it to anything, it just happens occasionally. In the begining, there were many days when I have symptoms of flu, malaise etc. but then the nody probably got adjusted to it.

    I did feel mild breathlessness couple of times and more exertion while climbing stairs as compared to before. I also felt stomach aches on couple of days. But I think the body is getting adjusted to it and now I feel less lethargic.

    #5573

    Good to see, from UTubelite, that the fatigue side-effect seems to reduce in time.

    I cannot find any serious research in this area – presumably because the state of mild fatigue is not debilitating enough to justify investigation.

    One possible explanation is that, as uric acid crystals are dissolving, your immune system is hard at work fighting a widespread outbreak of old urate deposits. Though this may not be concentrated in a small enough area to trigger a gout flare, but might be enough to cause fatigue – or am I the only one to have occasionally felt totally knackered during a mild gout attack?

    The sensible approach is to have a word with your doctor. He may be able to run tests to look for obvious causes – anemia? (clearly, I'm clutching at straws here)

    #5574
    Avatar of pagey57
    pagey57
    Participant

    yes I had side effects when I first started on alopurinol.

    I ached really badly just abourt every where.

    I started of on 50 then built up to 300 which is what I am on now.

    Everytime I upped it I felt really bad. I had palpitationss as well when I was trying to get to sleep.

    You do get used to it and I am much better now but I do have little bouts of that achey feeling.

    You just have to hang in there.

    All the best

    Chris

    #5575
    Avatar of cjeezy
    cjeezy
    Participant

    Thanks for all of the responses everyone.   Pagey, how long before the majority of your side effects went away?  I had the palpitations at first, but they went away. I expected the aches, however the fatigue is just plain awful…Can't even go to the gym right now.  Even standing up gets me a little light headed at times.  Also, I'm starting to think its possible that my shortness of breath is caused by quitting smoking after 16+ years. I quit at the exact same time I started this Rx.  Anyways I just wanted to see if anyone else had these symptoms because when I looked online the feelings I have all say “rare side effects” and to “contact your doctor…yadda yadda”  I'll try and wait it out another week and see how I feel.

    #5576

    When I was getting the side effects, I talked to my doctor and showed him twice in 3 weeks time. He gave me an anti-anxiety medicine and that helped me. I am still taking it. He said a lot of time, the breathlessness and light headedness( which I got one day when I got up from the chair and I have to hold on to the wall to stand straight…as I had also started taking BP medication just weeks back, it was not clear what caused it) is due to anxiety of mind thinking into possible side effects. I would also see my eyes in the mirror to see if they were getting yellow.

    So, seeing my anxious nature and to put the things in better prospective, after 4 weeks of Allopurinol and Colchicine, the doctor ordered labs for Liver and Kidney enzymes . Every thing came out OK. Before the Allopurinol, he tested me for Liver, Kideny and a lot of other tests including iron, other minerals, vitamin levels etc…..all of them were OK.

    I think,  most medications do cause transitionary side effects, which we have to live through unless some of them are disruptive enough. Doctor can best address them and advise.

    UTubelite

    GoutPal said:

    Good to see, from UTubelite, that the fatigue side-effect seems to reduce in time.

    I cannot find any serious research in this area – presumably because the state of mild fatigue is not debilitating enough to justify investigation.

    One possible explanation is that, as uric acid crystals are dissolving, your immune system is hard at work fighting a widespread outbreak of old urate deposits. Though this may not be concentrated in a small enough area to trigger a gout flare, but might be enough to cause fatigue – or am I the only one to have occasionally felt totally knackered during a mild gout attack?

    The sensible approach is to have a word with your doctor. He may be able to run tests to look for obvious causes – anemia? (clearly, I'm clutching at straws here)


    #5577

    Hi cjeezy,

    I did get the light headedness side effect, and I also noted out of balance at times while I was walking. Like you suit smoking, which drives you to think and confuse what could be the cause, I also had started taking Tenormine – BP reducing medicine for the first time in my life. The high doses of Mortin caused high BP, to counter which I was advised to take Tenormine 25 mg twice a day.

    The doctor said Tenormine is more likely a cause. The dose was reduced to 25 mg( That I understand is the minimum dose) in the night only. I am an anxious character and get nerveous too fast by presuming too many things. The interesting thing to note is that with 2 times BP medication, my BP was showing in 140-145 and 90-95. With one dose at night, it now shows 125-130 and 80-85( and I do have white collar BP syndrome). The doctor has already told me to withdraw Tenormine over next 2-3 weeks time.

    The things are better as of now though there are still occasions when drowsiness, lethargy show up but to lesser extent now.

    To summarize, there may be other factors than the Allopurinol only to cause some of these side effects, including nerveousness.

    UTubelite

    #5578
    Avatar of Utubelite
    Utubelite
    Participant

    I am currently on 200 mg of Allopurinol. I am going for the serum Uric Acid test today.

    Here are my readings-

    1. July 23, before medication – 9.2, medication started on July 30, tested on fasting of 14 hrs

    2. Aug 5 ( 150 mg of Allopurinol, I will call it AP) – 7.0, no fasting, tested around 3 pm

    3. Aug 21( 150 mg of AP continued) – 6.6, no fasting, tested around 5 pm

    4. Sept 1( 200 mg started a week before – Aug 25) – 6.3, no fasting, tested around 3 pm

    Now the question -

    If I have to go to 250 mg or 300 mg, what is the best way to do it to minimize the side effects – take it as one dose of say 300 mg in the morning( I am taking AP with breakfast) or split it into 200 mg morning and 100 mg night( doctor has told me to increase dose to 300 mg if the readings are above 6 but left the option of single dose or split to me). I may go for 250 mg for a week and then increase to 300 mg, yet to decide.

Viewing 9 posts - 1 through 9 (of 27 total)

The topic ‘Allopurinol side effects go away?’ is closed to new replies.